Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC

February 15, 1997Carteret County, Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 15, 1997, 1:10 AM EST for Carteret County, Craven County, Jones County, North Carolina. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 15, 1997, 1:10 AM EST (06:10 UTC)
Expired
Feb 15, 1997, 2:00 AM EST
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Craven County, NC, Jones County, NC

What was reported inside it

TimeReportWhereRemark
Feb 15, 1:15 AM ESTThunderstorm Wind 51Maysville, NC
Feb 15, 1:20 AM ESTThunderstorm WindStella, NC
Feb 15, 1:25 AM ESTThunderstorm WindHavelock, NC
Feb 15, 1:30 AM ESTThunderstorm Wind 51Newport, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 150609 RRA
SVRMHX
NCC031-049-103-150700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
110 AM EST SAT FEB 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...WESTERN CARTERET COUNTY...CRAVEN COUNTY
   ...EASTERN JONES COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 108 AM WEATHER SERVICE DOPPLER RADAR SHOWS A SEVERE THUNDERSTORM
FROM NEAR MAYSVILLE SOUTH TO WEST OF STELLA MOVING NORTHEAST AT 45
MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS AND WILL AFFECT AREAS
BETWEEN NEW BERN AND HAVELOCK BY 130 AM. THE TOWN OF STELLA WILL
EXPERIENCE DAMAGING WINDS AROUND 115 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
RVT/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 8:46 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 14, 8:46 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
846 PM EST FRI FEB 14 1997

ZFP: ADAP AND SFC ANLYS CONT TO SHW CSTL FRNT HAVG PUSHED JUST OFFSHR W/
A WK BUBBLE OF HI PRES ALNG THE CST. RADAR PICS IN LN W/ THIS SCENARIO AS
BST TRAJ OF PRECIP CONTS FRM THE CSTL PLNS WWD...GNRLY W OF THE RDG AXIS.
AS NXT PIECE OF UPR SUPPORT SEEN ROLLING SE THRU ARK PER VAPOR LOOP CATCHES
UP W/ MSTR PLUME WUD XPCT BST CVRG TO SHFT TWD THE CST AND LINK W/ SHRA S OF
FSPN AFTR MIDNGT. QUES AS TO WHETHER OR NOT CSTL FRNT SHFTS BACK INLND LATE?
BNDRY JUST E OF LUKOUT ATTM AND W/ OUT GUD PRES FALLS OR TEMP RISES OFFSHR
THNK INLND MOVMNT MAY BE LIMITED TO THE IMMED CST. LTST RUC ALSO POINTED IN
THAT DIR W/ WV TRACKING JUST INLND TWD MORN AND BST POPS CST BTWN 06-14Z.
RAOBS SHWG ENUF INSTAB FOR ELEVATED TSRA BUT SVR THRT HINGED UPON PTNL FOR
CSTL FRNT TO REMOVE NR SFC INVERSION OVRNGT AND THATS IFFY ATTM. MAY WANT
TO MENT FG ERLY ON OTRW POPS AND GNRLY STEADY TEMPS APR ON TRACK.

CWF: W/ CSTL BNDRY OVR THE WTRS WL HV TO ADJUST INIT TO VRBL OR LGT SW ERLY
ON W/ INCRSG SPDS BY MORN. THNK BST TO LIFT SPLIT N TO HSE AS DOUBT N CST WL
SEE GUD SW GRAD LK AREAS FRM DSLN S. ALTHO MARG WL CONT SCA ALL WTRS SINCE
WV STILL S AND ALLOW MID SHFT ANOTHER LOOK. WL ALSO MK ADJUSTS TO SEAS.
.MHX...SCA COASTAL WATERS AND SOUNDS.
JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:34 AM ESTSevere Thunderstorm WarningMHXOnslow56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.